Minnesota, 2025Tornado and Damaging Winds in Minnesota, August 8, 2025
August 8, 2025 · NWS FGF · 13 events in 6 counties and zones
A QLCS type mesoscale convective system brought widespread severe thunderstorm winds to northwest Minnesota during the early morning hours. A tornado associated with this MCS also tracked from Grand Forks, ND to East Grand Forks, MN.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A QLCS type mesoscale convective system brought widespread severe thunderstorm winds to northwest Minnesota during the early morning hours. A tornado associated with this MCS also tracked from Grand Forks, ND to East Grand Forks, MN.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 8, 2:59 AM CST, 18 minutes earlier. Its key messages:
- Conditional severe threat today, dependent on cloud cover, surface heating and front location. SPC has level 2 out of 5 severe risk late this afternoon and evening RRV and MN.
Area forecast discussion, Aug 8, 2:59 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
359 AM CDT Fri Aug 8 2025
.KEY MESSAGES...
- Conditional severe threat today, dependent on cloud cover,
surface heating and front location. SPC has level 2 out of 5
severe risk late this afternoon and evening RRV and MN.
&&
.DISCUSSION...
Issued at 334 AM CDT Fri Aug 8 2025
...Synopsis...
As anticipated 850 mb low level jet kicked in and was able to
merge a couple of lines of storms into one line, with highest
threat of 70kt along I-94 from last evening to current at 0830
UTC. This line of storms and high wind potential will reach the
read 930-10z which is actually very close to what was shown by
HRRR the last few hours. Best DCAPE and MUCAPE and nose of 850
jet going from Bismarck area to Fargo by 12z.
So that part of the forecast from yesterday worked out pretty
well. Line of storms will proceed east into MN, with highest
wind threat 11z-14z into west central MN but uncertainity exists
on strength of winds by that time.
What Happens 14z Fri to 23z Fri is highly uncertain. Scattered
showers and thunderstorms may well continue but surface
instability weakens considerably and also clouds hold much of
the day. How things evolve 23z Fri to 05z Sat period is when if
any storms are severe it would be then. How much clearing may
occur, can surface instability increease. HRRR which hasnt been
too bad tonight is indicating stable airmass Baudette to Thief
River Falls to Valley City north. So based on this the severe
potential is more far SE ND into west central MN. Also frontal
system antiicpated to be at 00z Baudette to Fargo and HRRR keeps
main heating south of the fcst area with a more east-northeast
wind into MN lakes country despite being ahead of the front.
Likely due to more cloud cover. Bottom line, severe threat late
aftn/evening seems to be southeast part of the fcst area from SE
ND into west central MN. If front is slower, clouds clear out
more, some chance of severe farther north and west of that maybe
to Grand Forks and Thief River Falls. Looks like severe
potential ends by 06z Sat.
Saturday and Sunday will see upper low and showers rotate around
thru Saskatchewan into western Manitoba with some chance of
showers entering into northern ND Saturday including Devils Lake
to Grafton to Roseau north.
Long range shows a chance for showers or t-storms Monday
northern areas near the border as a short wave moves southeast
into S Manitoba and NW Ontario. Otherwise though a relatively
quiet period Tues-Wed. Next upper low in our endless pattern of
lows moving into southern B.C> and Washington state is Thu-Sat
next week with a return to chances for showers and t-storms.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1248 AM CDT Fri Aug 8 2025
The mature MCS bearing west to east along/near the terminal
corridor is the aviation weather focus for the late night and
morning. The system brings brief IFR with strong to severe NW
wind gusts shifting back SE in the wake. Approximate timing gets
storms the the MN border around 08Z and east of BJI around 12Z.
Predictability is lower on storm clusters farther south and
west later in the morning.
MVFR stratus is set to fill in behind the storms and within the
front/inverted trough tied to low pressure moving south of the
region. Ceiling attempts to grind up into VFR during the afternoon
with some renewed shower activity possible. NW wind follows the low
pressure system Friday night.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
DISCUSSION...Riddle
AVIATION...JR
Hazardous weather outlook, Aug 7, 2:36 PM CST, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
336 PM CDT Thu Aug 7 2025
MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-082045-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-North Clearwater-Mahnomen-
South Clearwater-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
336 PM CDT Thu Aug 7 2025
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
The potential exists for significant severe weather overnight,
with high winds being the primary threat, especially in eastern
North Dakota into the Red River Valley.
With already primed soils in some areas of southeastern ND
and west central MN, localized flooding may occur tonight due
to additional rain from thunderstorms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Severe weather is again forecasted for Friday afternoon and
evening, with all hazards of severe weather possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today.
MNZ006-009-017-024-032-082045-
Lake Of The Woods-North Beltrami-South Beltrami-Hubbard-Wadena-
336 PM CDT Thu Aug 7 2025
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
The potential exists for severe weather overnight, with high
winds being the primary threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Severe weather is again forecasted for Friday afternoon and
evening, with all hazards of severe weather possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today.
In the hours before
Special weather statement, Aug 8, 12:40 AM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
140 AM CDT Fri Aug 8 2025
NDZ006-007-014-015-054-080745-
Benson ND-Towner ND-Western Walsh County ND-Ramsey ND-Cavalier ND-
140 AM CDT Fri Aug 8 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BENSON...
SOUTHEASTERN TOWNER...WESTERN CAVALIER AND RAMSEY COUNTIES THROUGH
245 AM CDT...
At 140 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Clyde to 6 miles northeast
of Penn to near Minnewaukan. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Devils Lake, Langdon, Cando, Camp Grafton, Lakewood Park, Fort
Totten, and Minnewaukan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern North Dakota. A Severe Thunderstorm Watch also remains
in effect until 700 AM CDT for northeastern North Dakota.
&&
LAT...LON 4824 9920 4873 9919 4895 9826 4839 9824
4793 9865 4788 9956
TIME...MOT...LOC 0640Z 252DEG 26KT 4872 9901 4830 9902 4800 9932
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ThomasLocal storm report, Aug 8, 2:16 AM CST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
316 AM CDT Fri Aug 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 AM Tstm Wnd Gst Valley City 46.92N 98.01W
08/08/2025 M74 MPH Barnes ND AWOS
&&Local storm report, Aug 8, 2:46 AM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
346 AM CDT Fri Aug 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 AM Tstm Wnd Gst 5 NE Hope 47.37N 97.64W
08/08/2025 M63 MPH Steele ND Mesonet
Hope NDAWN Mesonet recorded 63 mph wind gust
near the surface.
&&Local storm report, Aug 8, 2:56 AM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
356 AM CDT Fri Aug 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 AM Tstm Wnd Gst 2 E Logan Center 47.80N 97.77W
08/08/2025 M61 MPH Grand Forks ND Mesonet
Report at 10 meters. 53 mph at the surface.
&&Local storm report, Aug 8, 3:00 AM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
400 AM CDT Fri Aug 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 AM Tstm Wnd Gst 2 E Logan Center 47.80N 97.77W
08/08/2025 M67 MPH Grand Forks ND Mesonet
Report at 10 meters. 58 mph at the surface.
&&Local storm report, Aug 8, 3:14 AM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
414 AM CDT Fri Aug 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM Tstm Wnd Dmg Mayville 47.50N 97.33W
08/08/2025 Traill ND Emergency Mngr
Report of a power line down in Mayville.
Winds estimated at 75 mph. Time estimated
via radar.
&&Tornado, Polk
- When
- August 8, 3:17 AM CST to 3:20 AM CST
- Where
- Polk County, 1.17 mi S of East Grand Forks to 1.14 mi SSE of East Grand Forks
- Rating
- EF0
- Path length
- 0.26 mi
- Path width
- 400 yd
- Continued into
- Grand Forks, Nd (FGF)
- Reported by
- NWS Storm Survey
- Coordinates
- 47.913, -97.017
A tornado produced intermittent EF-0 and EF-1 damage in Grand Forks, ND and East Grand Forks, MN. It initially touched down near the intersection of 38th St. and 32nd Ave in Grand Forks, ND where it bent a light pole from the top of the intersection stop lights. It tracked to the northeast just south of Altru Hospital along 17th Ave S., past Lewis and Clark elementary School, and then crossed the Red River of the North at Lincoln Drive Park into Minnesota. It lifted over the southern part of East Grand Forks, MN in western Polk County around the Red Lake River near Folsom Park. Most of the damage was to trees. The maximum rating for the tornado was EF-1 in Grand Forks County ND. The rating in Polk County is EF-0 based on a max wind estimated at 80 mph winds from hardwood tree damage before it dissipated in East Grand Forks, MN.
Thunderstorm Wind, Polk
- When
- August 8, 3:25 AM CST to 3:30 AM CST
- Where
- Polk County, 0.69 mi S of Beltrami
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.540, -96.530
Report of tree damage around the town of Beltrami. Time estimated from radar.
Thunderstorm Wind, Marshall
- When
- August 8, 3:30 AM CST to 3:35 AM CST
- Where
- Marshall County, 0.69 mi S of Oslo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.190, -97.130
Report of tree damage around town in Oslo. Time estimated from radar.
Thunderstorm Wind, Polk
- When
- August 8, 3:30 AM CST to 3:35 AM CST
- Where
- Polk County, 1.38 mi S of Shirley
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.850, -96.620
Crookston airport AWOS measured peak gust via 1 min observation.
Thunderstorm Wind, Marshall
- When
- August 8, 3:35 AM CST to 3:40 AM CST
- Where
- Marshall County, Warren
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.200, -96.770
Report of tree damage throughout town in Warren. Time estimated from radar.
Thunderstorm Wind, Polk
- When
- August 8, 3:35 AM CST to 3:40 AM CST
- Where
- Polk County, 1.15 mi SW of Roan
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Public
- Coordinates
- 48.140, -96.770
Measured gust on personal weather station.
Thunderstorm Wind, Marshall
- When
- August 8, 3:38 AM CST to 3:41 AM CST
- Where
- Marshall County, 3.58 mi NNW of Alvarado
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.250, -97.020
Measured wind gust on Alvarado 4N NDAWN surface sensor.
Thunderstorm Wind, Marshall
- When
- August 8, 3:45 AM CST to 3:50 AM CST
- Where
- Marshall County, 0.69 mi S of Alvarado
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.190, -97.000
Report of tree damage across town in Alvarado. Time estimated from radar.
Thunderstorm Wind, Red Lake
- When
- August 8, 3:48 AM CST to 3:53 AM CST
- Where
- Red Lake County, 0.93 mi W of Red Lake Falls
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 47.880, -96.290
Roofing panels blown off 3 buildings on the west side of Red Lake Falls. Time estimated from radar.
Thunderstorm Wind, Norman
- When
- August 8, 3:50 AM CST to 3:55 AM CST
- Where
- Norman County, 1.88 mi W of Flom
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.170, -96.170
Report of tree damage. Time estimated from radar.
Thunderstorm Wind, Mahnomen
- When
- August 8, 4:00 AM CST to 4:05 AM CST
- Where
- Mahnomen County, 2.28 mi SSE of Waubun
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.150, -95.930
Report of numerous trees branches down.
Thunderstorm Wind, Polk
- When
- August 8, 4:25 AM CST to 4:30 AM CST
- Where
- Polk County, 4.39 mi WNW of Key West
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.950, -96.870
Report of power pole down. Time estimated from radar.
Thunderstorm Wind, Roseau
- When
- August 8, 5:10 AM CST to 5:15 AM CST
- Where
- Roseau County, 0.83 mi SSW of Roseau
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.840, -95.760
Report of tree damage at the Roseau Oakcrest Golf Course. Time estimated from radar.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, August 8, 20251 death · 1 event
- Tornadoes and Damaging Winds in North Dakota, August 8, 2025EF1 · 30 events
- Tornado and Flood in Florida, August 8, 2025$50,000 · EF0 · 2 events
- Damaging Winds and Lightning Strike in Minnesota, August 8, 2025$20,000 · 55 kt wind · 16 events
- Heat in Texas, August 8 to 9, 202521 events
- Damaging Winds in South Dakota, August 8, 202561 kt wind · 15 events
- Excessive Heat and Heat in South Dakota, August 8, 202514 events
- Excessive Heat and Heat in Iowa, August 8, 20259 events
- Hail and Damaging Winds in Minnesota, August 8 to 9, 20251 in hail · 9 events
- Flash Flooding in Georgia, August 8, 20257 events
- Heat in Arkansas, August 8 to 9, 20256 events
- Flooding and Heavy Rain in Georgia, August 8 to 9, 20255 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282448, 1284241, 1284240, 1284243, 1284239, 1284244, 1284237, 1284238, 1284245, 1284246, 1284247, 1284242, 1284248.